Anti-epileptic drug link to birth defects when taken in combo

Organisation: Position: Deadline Date: Location:

A 15-year analysis of pregnancies in Australia in which women were taking anti-epileptic drugs, foetal malformation rates fell in pregnancies where only one drug was taken, but increased where multiple drugs were taken.

The rise in such "polytherapy" malformation rates began around 2005 when levetiracetam and topiramate use began to increase. Malformation rates were similar in polytherapy pregnancies whether or not levetiracetam was included (7.14% versus 8.38%), but were higher in polytherapy pregnancies involving topiramate (14.94% versus 6.55%).

The findings suggest that use of topiramate in conjunction with other anti-epileptic drugs may enhance its propensity to cause foetal malformations. The mechanisms involved are currently unclear.

"Although the results are based on small numbers of patients in pregnancy, we suggest that the use of topiramate, at least in combination with other anti-epileptic medications, ought to be used with caution in women who plan to become pregnant," said Dr Frank Vajda, of the department of medicine and neuroscience, University of Melbourne and Royal Melbourne Hospital, and lead author of the analysis.

Summary
Objective: To investigate the relationship between antiepileptic drug (AED) polytherapy in pregnant women and the risk of fetal malformations as prescribing practice changed, with valproate being used less often and at lower doses. Specifically, the risks associated with two of the most common AEDs included in polytherapy over recent years, levetiracetam and topiramate, were examined.
Methods: An observational cohort study in which malformation rates were analyzed in 1,461 pregnancies exposed to AED monotherapy, and in 484 exposed to antiepileptic drug combinations, from the Australian Register of Antiepileptic Drugs in Pregnancy over a 15-year period (1999–2014).
Results: Fetal malformation rates had fallen over time in monotherapy pregnancies, but increased in polytherapy pregnancies, despite decreasing use and lower dosages of valproate. The rise in polytherapy malformation rates began around 2005 when levetiracetam and topiramate use began to increase. Excluding pregnancies involving valproate exposure, malformation rates were higher in the remaining polytherapy pregnancies as compared with the monotherapy ones (6.90% vs. 3.64%; odds ratio [OR] 1.96, 95% confidence interval [CI] 1.14–3.39). Malformation rates were similar in polytherapy pregnancies whether or not levetiracetam was included (7.14% vs. 8.38%), but were higher in polytherapy pregnancies involving topiramate (14.94% vs. 6.55%: OR 2.507, 95% CI 1.23–5.10). Logistic regression showed that topiramate in polytherapy had a positive dose relationship with teratogenicity risk (p = 0.025).
Significance: The malformation risk associated with AED polytherapy depends on the specific drugs involved. Topiramate, when used as part of AED polytherapy that did not include valproate, was associated with a dose-related increased risk of fetal malformations.

Authors
Frank JE Vajda, Terrence J O'Brien, Cecilie M Lander, Janet Graham, Mervyn J Eadie

Wiley material Epilepsia article summary

Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.